Alert archive / West Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 21, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 10, 2013, 10:55 AM EDT for Hancock County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2013, 10:55 AM EDT (14:55 UTC)
- Expired
- Jul 10, 2013, 1:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:30 AM EDT | FLASH FLOOD | Weirton, WV | KINGS CREEK ROAD CLOSED DUE TO FLOODING FROM KINGS CREEK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
993
WGUS51 KPBZ 101455
FFWPBZ
WVC029-101745-
/O.NEW.KPBZ.FF.W.0021.130710T1455Z-130710T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HANCOCK COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 145 PM EDT
* AT 1047 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IN THE CITY OF WEIRTON FROM KINGS CREEK FROM RAINFALL THE AREA
EXPERIENCED THIS MORNING. EVACUATIONS HAVE BEEN TAKING PLACE FROM
WEIRTON TO SUN VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4054 8052 4040 8052 4040 8062 4044 8061
4048 8060 4050 8062 4054 8063 4057 8067
4059 8066
$$
341 follow-up statement
219
WGUS71 KPBZ 101713
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
113 PM EDT WED JUL 10 2013
WVC029-101720-
/O.CAN.KPBZ.FF.W.0021.000000T0000Z-130710T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK WV-
113 PM EDT WED JUL 10 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HANCOCK COUNTY...
WATER FROM KINGS CREEK HAS RECEEDED THIS AFTERNOON AND ROADS HAVE
BEEN REOPENED.
ALTHOUGH THE FLASH FLOOD WARNING HAS BEEN CANCELLED...ADDITIONAL
RAINFALL IS EXPECTED THIS AFTERNOON. A FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL 6AM THURSDAY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROAD. FLOOD WATER IS USUALLY DEEPER THAN
IT APPEARS...AND ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE...TURN AROUND...
DONT DROWN.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
LAT...LON 4054 8052 4040 8052 4040 8062 4044 8061
4048 8060 4050 8062 4054 8063 4057 8067
4059 8066
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 7:09 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 10, 7:09 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 AM EDT WED JUL 10 2013
.SYNOPSIS...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL A COLD
FRONT CROSSES THE REGION WEDNESDAY NIGHT. BUILDING HIGH PRESSURE
WILL FOLLOW THE FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
MADE A FEW MINOR TWEAKS TO MRNG POPS. AN AREA OF SHWRS AND SCT
TSTMS CONTS TO MOVE E ACRS THE AREA THIS MRNG PRODUCING VRY HVY
RAINFALL. EXP WE WL SEE A LULL IN THE ACTIVITY FOR A WHILE LATER
THIS MRNG AS BEST DYNAMICS SHIFT E. THIS AFTN A CDFNT WL BEGIN TO
APRCH FM THE W...WITH ADDNL TSTMS DVLPG. EXP CAPES 2000-3000 J/KG
OVR THE RGN. SHEAR VALUES NOT IMPRESSIVE BUT SOME DRYING IN THE
MID LVLS SHOULD BRING A THREAT FOR DAMAGING WIND GUSTS. LARGE HAIL
WL ALSO BE PSBL. EXP THIS TO CONT INTO THE EVE BEFORE INSTBY GRDLY
DCRS AFT SUNSET.
PWATS WL REMAIN HIGH SO THE THREAT FOR FLASH FLOODING CONTS. NO
CHGS TO FLASH FLOOD WATCH ATTM...PLACEMENT STILL LOOKS GOOD. MAY
BE SOME LOCALIZED FLOODING FURTHER NORTH BUT THREAT NOT SUFFICIENT
ENOUGH TO INCLUDE IN THE WATCH ATTM. PCPN SHOULD DMNSH/MOVE OUT
OF THE RGN LTR TNGT AS THE CDFNT PUSHES THROUGH.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
COOLER AND LESS HUMID CONDS WL FOLLOW FROPA AS HIGH PRES BLDS IN.
AN UPR TROF WL MOVE ACRS THE GT LKS THU EVE BUT NO GOOD MOISTURE
TO WORK WITH SO LEFT FCST DRY. EXP SLIGHTLY BLO SEASONAL AVG
TEMPS THRU THE PD.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRES IS EXPD TO BE IN CTRL MUCH OF THE PD. WIDE RANGE OF MDL
SOLUTIONS ERLY NEXT WK IN HANDLING OF AN UPR LOW OVER THE NERN
CONUS. WENT WITH A NAEFS/HPC SOLN WHICH KEEPS MORE UPR LVL RIDGING
ACRS THE RGN. KEPT SLGT CHC POPS ERLY IN THE WK...WITH SLIGHTLY
BETTER CHCS TWD MID WK AS THE HIGH BEGINS TO BREAK DOWN. EXP ABV
SEASONAL AVG TEMPS THRU THE PD.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
SHWRS AND SCT TSTMS CONT TO MOVE E ACRS THE RGN ERLY THIS MRNG.
EXP MVFR TO OCNL IFR WITH THE PCPN. PCPN SHOULD DCRS LTR THIS
MRNG WITH CONDS GRDLY RETURNING TO VFR THIS AFTN. A CDFNT WL MOVE
EWD THIS AFTN AND EVE WITH TSTMS EXPD. TIMING OF TSTMS STILL IN QN
SO INCLUDED VCTS IN THE TAFS ATTM. EXP PCPN TO TAPER OFF TNGT AS
WNDS SHIFT TO THE NW AFT FROPA. AREAS MVFR/PTCHY IFR BR BEHIND THE
FNT EXPD THU MRNG.
OUTLOOK.../THURSDAY THROUGH SUNDAY/...
GENL VFR CONDS EXPD WITH HIGH PRES IN CTRL.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ020-021-029-031-
073>076.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-
021>023-041.
&&
07Hazardous weather outlook, Jul 10, 4:06 AM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 406 AM EDT WED JUL 10 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021>023-041-110815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER- ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 406 AM EDT WED JUL 10 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-022-023-110815- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA- 406 AM EDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED FLOODING MAINLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 07
In the hours before
Local storm report, Jul 10, 9:16 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 AM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD EAST LIVERPOOL 40.63N 80.57W
07/10/2013 COLUMBIANA OH EMERGENCY MNGR
400 FEET ALONG RAILROAD STREET...3 FEET OF WATER IS
CURRENTLY FLOODING THE AREA
&&
EVENT NUMBER PBZ1302411
DARNLEYLocal storm report, Jul 10, 9:20 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD LAWRENCE 40.31N 80.12W
07/10/2013 WASHINGTON PA EMERGENCY MNGR
CAR STUCK IN HIGH WATER AT INTERSECTION OF MAYVIEW RD
AND BOYCE RD
&&
EVENT NUMBER PBZ1302412Local storm report, Jul 10, 9:32 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
932 AM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM FLASH FLOOD CARNEGIE 40.41N 80.09W
07/10/2013 ALLEGHENY PA PUBLIC
CAMPBELLS RUN RD CLOSED DUE TO MUDSLIDE
&&
EVENT NUMBER PBZ1302413Local storm report, Jul 10, 9:46 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM TSTM WND DMG SHIPPINGPORT 40.63N 80.42W
07/10/2013 BEAVER PA 911 CALL CENTER
LARGE TREES AND POWER LINES DOWN 3 MILES NNW OF
SHIPPINGPORT
&&
EVENT NUMBER PBZ1302414
DARNLEYLocal storm report, Jul 10, 9:56 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 AM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD MIDWAY 40.37N 80.29W
07/10/2013 WASHINGTON PA PUBLIC
NOBLESTOWN ROAD FLOODED AND TOWN OF MIDWAY IS
IMPASSABLE
&&
EVENT NUMBER PBZ1302415
DARNLEYLocal storm report, Jul 10, 10:46 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM FLASH FLOOD CLIFTON 40.33N 80.07W
07/10/2013 ALLEGHENY PA NWS EMPLOYEE
12 INCHES OF WATER RUNNING ACROSS RT 19
&&
EVENT NUMBER PBZ1302416
DARNLEYThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:17 PM EDT | Special Weather Statement | PBZ | Preston | 73 min |
| Jul 9, 8:48 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia | 3 hr |
| Jul 9, 11:25 PM EDT | Areal Flood Warning | PBZ | Wetzel | 6 hr |
| Jul 9, 11:46 PM EDT | Areal Flood Warning | PBZ | Marion, Monongalia | 6 hr |
| Jul 10, 12:43 AM EDT | Special Weather Statement | PBZ | Monongalia, Preston | 2 hr |
| Jul 10, 6:49 AM EDT | Flash Flood Warning | PBZ | Hancock | 7 hr |
| Jul 10, 5:11 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Ohio | 49 min |
| Jul 10, 5:18 PM EDT | Tornado Warning | PBZ | Hancock | 27 min |
| Jul 10, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 38 min |
| Jul 10, 5:25 PM EDT | Flash Flood Warning | PBZ | Hancock | 4 hr |
| Jul 10, 5:48 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Marshall, Ohio, Wetzel | 42 min |
| Jul 10, 5:58 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 47 min |
| Jul 10, 6:29 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia, Wetzel | 46 min |
| Jul 10, 6:47 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Wetzel | 43 min |
| Jul 10, 6:56 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia, Preston | 49 min |
| Jul 10, 7:28 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston, Tucker | 47 min |
| Jul 10, 7:50 PM EDT | Areal Flood Warning | PBZ | Monongalia | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.